MAUDE Adverse Event Report: COVIDIEN MFG SOLUTIONS S.A. PALINDROME; CATHETER, HEMODIALYSIS, IMPLANTED

COVIDIEN MFG SOLUTIONS S.A. PALINDROME; CATHETER, HEMODIALYSIS, IMPLANTED
Model Number 8888541023P
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Unintended Radiation Exposure (4565)
Date of Event 09/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, on (b)(6) 2020, during procedure under general anesthesia, it was mentioned that the surgeon looked the inside of the catheter and it was noted that there was a different color lining in the product that the surgeon was not usually see which made the health professional think that it was a different type of catheter with a different lining in it.It did not occur to the surgeon that this could be a faulty catheter.It was later reported that a break occurred on the same procedure.On (b)(6) 2020, chest x-ray was done to confirm placement of the catheter, it was originally identified that the catheter fragment (part/piece) was detached from the shaft (broke at the tip) and it was left on the patient body.The patient was not responsible for any type of catheter maintenance.Transparent adhesive 5.5x3.75in was utilized as the wound dressing and it did not include any antimicrobial properties.No cleaning agent(s) utilized to clean the catheter in its entirety and no ointment(s) utilized at the exit site.The product was not replaced and there were no other products being utilized with the device.Nothing unusual observed on the device prior to use.The device was tested, flushed and aspirated without any resistance prior to use, and it was sutured into place.There was no blood loss and blood transfusion was not required.They had to surgically remove the catheter fragment on the same day to resolve the issue using a snare by ivr (interventional radiology) and all pieces were accounted for by performing ultrasound.The patient was stable.
 
Additional Manufacturer Narrative
Evaluation summary: medtronic conducted an investigation based upon all information received.The device was not returned, but a photo was available for evaluation.Visual inspection noted the distal end of the cannula next to a sample jar with the red lid off and to the right.The cannula shows signs of use and there are unknown objects in the sample jar.It was reported that there is a hole, break, crack or leak on the catheter shaft.The reported issue was confirmed.The most likely cause could not be established from the information available.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, on (b)(6), 2020, during procedure of the catheter exchange over a wire under general anesthesia, the surgeon would withdraw the catheter 2cm and then cut the catheter at the level that was previously below the skin.In this fashion, the surgeon would not exchange a wire through a catheter that had been exposed outside of the patient¿s body.After cutting the catheter, the surgeon advanced the wire through the catheter and removed the remainder of the catheter.The surgeon had a clamp on the catheter and cut it.No time did the surgeon lose sight of any portion of the catheter.However, the surgeon looked inside the catheter, there was a different color lining in the catheter that the health professional was not usually see.This was not the type of catheter the surgeon the surgeon usually exchanges.A pair of forceps was used to pick up the lining but, it felt completely attached to the inside of the catheter.At the time, it seemed that this was a different type of catheter with a different lining in it.It did not occur to the surgeon that this could be a faulty catheter.The surgeon then exchanged the catheter over the wire.The surgeon advanced the new catheter over the same wire.The final fluoroscopic images did not show any foreign body.The lower half of the catheter which was removed directly over the wire appeared to be intact.It was later reported that a break occurred on the same procedure.It was mentioned that it was hard to differentiate the retained foreign body from the left-side triple lumen catheter which was also placed at the same time as the surgery.On september 04, 2020, chest x-ray was done to confirm placement of the catheter, it was originally identified that the catheter fragment (part/piece) was detached from the shaft (broke at the tip) and it was left on the patient body.It was also mentioned that the surgeon went back, reviewed the x-ray and believed the portion of the catheter that was left inside was present on the post-operative chest x-ray and all subsequent x-rays.The patient was not responsible for any type of catheter maintenance.Transparent adhesive 5.5x3.75in was utilized as the wound dressing and it did not include any antimicrobial properties.No cleaning agent(s) utilized to clean the catheter in its entirety and no ointment(s) utilized at the exit site.The product was not replaced and there were no other products being utilized with the device.Nothing unusual observed on the device prior to use.The device was tested, flushed and aspirated without any resistance prior to use, and it was sutured into place.There was no blood loss and blood transfusion was not required.They had to surgically remove the catheter fragment on the same day to resolve the issue using a snare by ivr (interventional radiology) and all pieces were accounted for by performing ultrasound.The patient was stable.

Brand Name
PALINDROME
Common Device Name
CATHETER, HEMODIALYSIS, IMPLANTED
Manufacturer (Section D)
COVIDIEN MFG SOLUTIONS S.A.
edificio b20, calle #2
alajuela 20101
MDR Report Key10645631
Report Number3009211636-2020-00245
Device Sequence Number2605217
Product Code MSD
UDI-Device Identifier10884521158504
UDI-Public10884521158504
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K123196
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 11/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model Number8888541023P
Device Catalogue Number8888541023P
Device Lot Number1929500072
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2020
Initial Date Received by Manufacturer 09/16/2020
Supplement Date Received by Manufacturer10/27/2020
Initial Report FDA Received Date10/07/2020
Supplement Report FDA Received Date11/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age83 YR